WebM&M Cases & Commentaries
WebM&M (Morbidity & Mortality Rounds on the Web) features expert analysis of medical errors reported anonymously by our readers. Spotlight Cases include interactive learning modules available for CME. Commentaries are written by patient safety experts and published monthly. Contribute by Submitting a Case anonymously.
Narrow Results Clear All
- Communication Improvement 9
- Culture of Safety 1
- Education and Training 2
- Error Reporting and Analysis 2
- Human Factors Engineering 5
- Quality Improvement Strategies 8
- Specialization of Care 4
- Teamwork 1
- Technologic Approaches 10
- Device-related Complications 1
- Diagnostic Errors 2
- Discontinuities, Gaps, and Hand-Off Problems 4
- Medical Complications 2
- Medication Errors/Preventable Adverse Drug Events 8
- Nonsurgical Procedural Complications 1
- Surgical Complications 3
Stephanie Rogers, MD, and Derek Ward, MD; April 2019
An elderly man with a complicated medical history slipped on a rug at home, fell, and injured his hip. Emergency department evaluation and imaging revealed no head injury and a left intertrochanteric hip fracture. Although he was admitted to the orthopedic surgery service, with surgery to fix the fracture initially scheduled for the next day, the operation was delayed by 3 days due to several emergent trauma cases and lack of surgeon availability. He ultimately underwent surgery and was discharged a few days later but was readmitted several weeks later with chest pain and shortness of breath. He was found to have a pulmonary embolism; anticoagulation was initiated. The patient's rehabilitation was delayed, his recovery was prolonged, and he never returned to his baseline functional status.
Brian Clay, MD; January 2019
Following urgent catheter-directed thrombolysis to relieve acute limb ischemia caused by thrombosis of her left superficial femoral artery, an elderly woman was admitted to the ICU. While ordering a heparin drip, the resident was unaware that the EHR order set had undergone significant changes and inadvertently ordered too low a heparin dose. Although the pharmacist and bedside nurse noticed the low dose, they assumed the resident selected the dose purposefully. Because the patient was inadequately anticoagulated, she developed extensive thrombosis associated with the catheter and sheath site, requiring surgical intervention for critical limb ischemia (including amputation of the contralateral leg above the knee).
Mohammad Farhad Peerally, MBChB, MRCP, and Mary Dixon-Woods, DPhil; May 2018
For a man with end-stage renal disease, a transplanted kidney was connected successfully. As the surgery was nearing completion, the surgeon instructed the anesthesiologist to give 3000 units of heparin. When preparing to close the incision, the clinicians noticed severe bleeding. The patient's blood pressure dropped, and transfusions were administered while they tried to stop the bleeding. The anesthesiologist mistakenly had administered 30,000 units of heparin. Although the surgical team administered protamine to reverse the anticoagulant effect, the bleeding and hypotension had irreversibly damaged the transplanted kidney.
- Spotlight Case
Anna Parks, MD, and Margaret C. Fang, MD, MPH ; March 2018
One day after reading only the first line of a final ultrasound result (which stated that the patient had a thrombosis), an intern reported to the ICU team that the patient had a DVT. Because she had postoperative bleeding, the team elected to place an inferior vena cava (IVC) filter rather than administer anticoagulants to prevent a pulmonary embolism (PE). The next week, a new ICU team discussed the care plan and questioned the IVC filter. The senior resident reviewed the radiology records and found the ultrasound report actually stated the thrombosis was in a superficial vein with low risk for PE, which meant that the correct step in management of this patient's thrombosis should have been surveillance.
Ian Solsky, MD, and Alex B. Haynes, MD, MPH; December 2017
Prior to performing a bilateral femoral artery embolectomy on a man with coronary artery disease and diabetes, the team used a surgical safety checklist for a preoperative briefing. Although the surgeon told the anesthesiologist the patient would benefit from epidural analgesia continued into the perioperative period, he failed to mention the patient would be therapeutically anticoagulated for several days postoperatively. No postoperative debriefing was conducted. The anesthesiologist continued orders for epidural analgesia and the epidural catheter remained in place, putting the patient at risk of bleeding.
Varalakshmi Janamanchi, MD; Kunjam Modha, MD; and Christopher Whinney, MD; December 2017
At a preoperative evaluation for skin grafting surgery, a man's prescription medications were reviewed and updated in his medical record. During surgery, the patient experienced profuse bleeding, requiring transfusion with multiple units of blood. Postoperatively, the patient stabilized and the attending surgeon reexamined the patient's medications with him and asked about over-the-counter medications. The patient had been taking one aspirin per day, including the day of surgery. Although the patient was asked about blood-thinning medications at the preoperative visit, he was not asked about over-the-counter medications.
- Spotlight Case
Daniel J. Morgan, MD, MS, and Andrew Foy, MD; March 2017
Brought to the emergency department from a nursing facility with confusion and generalized weakness, an older woman was found to have an elevated troponin level but no evidence of ischemia on her ECG. A consulting cardiologist recommended treating the patient with three anticoagulants. The next evening, she became acutely confused and a CT scan revealed a large intraparenchymal hemorrhage with a midline shift.
Steven R. Kayser, PharmD; September 2015
Following a myocardial infarction, an elderly man underwent percutaneous coronary intervention and had two drug-eluting stents placed. He was given triple anticoagulation therapy for 6 months, with a plan to continue dual anticoagulation therapy for another 6 months. Although the primary care provider saw the patient periodically over the next few years, the medications were not reconciled and the patient remained on the dual therapy for 3 years.
- Spotlight Case
Margaret C. Fang, MD, MPH; December 2013
Two days after knee replacement surgery, a woman with a history of deep venous thrombosis receiving pain control via epidural catheter was restarted on her outpatient dose of rivaroxaban (a newer oral anticoagulant). Although the pain service fellow scanned the medication list for traditional anticoagulants, he did not notice the patient was taking rivaroxaban before removing the epidural catheter, placing the patient at very high risk for bleeding.
- Spotlight Case
Margaret Fang, MD, MPH; Raman Khanna, MD, MAS; July 2011
Following hospitalization for community-acquired pneumonia, an elderly man with a history of dementia, falls, and atrial fibrillation is discharged on antibiotics but no changes to his anticoagulation medication. One week later, the patient’s INR was dangerously high.
Andrew S. Dunn, MD; April 2010
An elderly woman with a history of mitral valve replacement with a mechanical prosthesis was admitted to the hospital for evaluation of abdominal pain. Although an order was written to stop her blood thinner and restart it 48 hours after the procedure, the medication was not restarted.
Tim Vanderveen, PharmD, MS; May 2009
Hospitalized for an elective procedure, a patient is given heparin in an incorrect concentration—off by a factor of 100.
Steven R. Kayser, PharmD; February 2007
A woman admitted to the hospital for cardiac transplantation evaluation is mistakenly given warfarin despite an order to hold the dose due to an increase in her INR level.
- Spotlight Case
Patrick F. Fogarty, MD; December 2006
A hospitalized woman with multiple medical problems is diagnosed with heparin-induced thrombocytopenia (HIT) but is mistakenly exposed to heparin flushes during dialysis.
David N. Juurlink, BPhm, MD, PhD; July 2006
A patient presenting to the ED with chest pain was ruled out for MI, and discharged on an ACE inhibitor. Two weeks later, he returns with a critically elevated potassium level, has a cardiac arrest, and dies.
Jeffrey M. Pearl, MD; Nancy E. Donaldson RN, DNSc; July-August 2005
A nurse preparing a patient for transfer out of the ICU discovers the guidewire used for central line placement (1 week earlier) still in the patient's leg vein.
Susan C. Fagan, PharmD, BCPS, FCCP; April 2005
A patient with presumed stroke is given tPA before the results of her coagulation studies are known. Five minutes later, the lab reports that the INR was elevatedan absolute contraindication to thrombolytic therapy.
Tracy Minichiello, MD; March 2005
Despite a box on the admission form warning against using blood thinners and epidural anesthesia together, a patient admitted for elective surgery receives both, and becomes permanently paralyzed.
Mark A. Crowther, MD, MSc; July 2003
Inadequate monitoring and management of warfarin places patient at significant risk of harm.